We report a case of a 60-year-old man who was referred to a palliative care clinic with monoclonal gammopathy of undetermined significance (MGUS)-associated neuropathy, responding to a therapeutic trial of warfarin. Electromyography showed distal symmetric sensory axonal neuropathy. The patient reported having had improvement of his neuropathic symptoms while taking warfarin postoperatively for thromboprophylaxis 1 year prior, and recurrence of his symptoms after the warfarin was discontinued. The patient was rechallenged with a trial of warfarin, targeting an international normalised ratio of 1.5-2.0. His pain scores decreased from 5/10 to 3/10 at 1 month and symptom improvement was maintained through 24 months of follow-up. Warfarin had a remarkable impact on our patient's symptoms and quality of life. The mechanisms mediating the symptomatic benefit with warfarin are unclear; however, a placebo effect is unlikely. Further studies may help guide the use of warfarin for MGUS-associated neuropathy.
|Original language||English (US)|
|Journal||BMJ Case Reports|
|State||Published - 2016|
ASJC Scopus subject areas